Alert archive / California / Freeze Warnings in 2017

Freeze Warning 3, NWS San Francisco Bay Area, CA

December 5, 20174 counties in California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 5, 2017, 3:06 AM PST for 4 counties in California. It took effect at Dec 6, 2017, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 5, 2017, 3:06 AM PST (11:06 UTC)
In effect from
Dec 6, 2017, 1:00 AM PST
Expired
Dec 6, 2017, 9:00 AM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Monterey County, CA, Napa County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 84 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2957 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WWUS76 KMTR 051106
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
306 AM PST Tue Dec 5 2017

CAZ507-511-051215-
/O.CAN.KMTR.WI.Y.0022.000000T0000Z-171205T1800Z/
North Bay Mountains-East Bay Hills and the Diablo Range-
Including the cities of Angwin, Lagunitas-Forest Knolls, 
Woodacre, and Blackhawk
306 AM PST Tue Dec 5 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in San Francisco has cancelled the
Wind Advisory. 

Breezy conditions can still be expected, however winds have
dropped below advisory levels in almost all locations.

$$

CAZ516-060500-
/O.UPG.KMTR.FZ.A.0001.171206T1100Z-171206T1700Z/
/O.NEW.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/
/O.CON.KMTR.FZ.W.0002.000000T0000Z-171205T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Greenfield and King City
306 AM PST Tue Dec 5 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY...

The National Weather Service in San Francisco has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM PST Wednesday. The
Freeze Watch is no longer in effect. a Freeze Warning remains in
effect until 9 AM PST this morning. 

* TEMPERATURES...Overnight lows ranging from 22 to 30.

* LOCATION...Inland valleys of southern Monterey County, 
  including the southern Salinas Valley. 

* TIMING...Late tonight and Tuesday morning and again late 
  Tuesday night and Wednesday morning. 

* IMPACTS...Freezing temperatures can damage or kill plants that 
  are sensitive to cold. Make sure pets are protected from the 
  cold. 

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ506-060500-
/O.UPG.KMTR.FZ.A.0001.171206T1100Z-171206T1700Z/
/O.NEW.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/
North Bay Interior Valleys-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, and Rohnert Park
306 AM PST Tue Dec 5 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY...

The National Weather Service in San Francisco has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM PST Wednesday. The
Freeze Watch is no longer in effect. 

* TEMPERATURES...Overnight lows ranging from 25 to 31.

* LOCATION...North Bay Valleys.

* TIMING...Late Tuesday night and Wednesday morning.

* IMPACTS...Freezing temperatures can damage or kill plants that 
  are sensitive to cold. Make sure pets are protected from the 
  cold. 

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
884 
WWUS76 KMTR 051700
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
900 AM PST Tue Dec 5 2017

CAZ516-060500-
/O.EXP.KMTR.FZ.W.0002.000000T0000Z-171205T1700Z/
/O.CON.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Greenfield and King City
900 AM PST Tue Dec 5 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
WEDNESDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

The Freeze Warning from overnight will expire at 9 AM PST this 
morning. A Freeze Warning remains in effect from 1 AM to 9 AM PST
Wednesday.

* TEMPERATURES...Overnight lows ranging from 22 to 30.

* LOCATION...Inland valleys of southern Monterey County, 
  including the southern Salinas Valley. 

* TIMING...Late tonight into Wednesday morning. 

* IMPACTS...Freezing temperatures can damage or kill plants that 
  are sensitive to cold. Make sure pets are protected from the 
  cold. 

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ506-060500-
/O.CON.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/
North Bay Interior Valleys-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, and Rohnert Park
900 AM PST Tue Dec 5 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
WEDNESDAY...

A Freeze Warning remains in effect from 1 AM to 9 AM PST 
Wednesday. 

* TEMPERATURES...Overnight lows ranging from 25 to 31.

* LOCATION...North Bay Valleys.

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...Freezing temperatures can damage or kill plants that 
  are sensitive to cold. Make sure pets are protected from the 
  cold. 

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
387 
WWUS76 KMTR 060400
NPWMTR

URGENT - WEATHER MESSAGE
National Weather Service San Francisco Bay Area
800 PM PST Tue Dec 5 2017


CAZ506-516-061700-
/O.CON.KMTR.FZ.W.0003.171206T0900Z-171206T1700Z/
North Bay Interior Valleys-
Southern Salinas Valley/Arroyo Seco and Lake San Antonio-
Including the cities of Santa Rosa, South Santa Rosa, Napa, 
San Rafael, Petaluma, Novato, Rohnert Park, Greenfield, 
and King City
800 PM PST Tue Dec 5 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
WEDNESDAY...

a Freeze Warning remains in effect from 1 AM to 9 AM PST
Wednesday. 

* TEMPERATURES...Overnight lows ranging from 22 to 30.

* LOCATION...Inland valleys of southern Monterey County, including
  the southern Salinas Valley. The freeze warning also includes 
  the North Bay valleys. There may be patchy freezing fog in the 
  North Bay valleys very late tonight into Wednesday morning. 

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...Freezing temperatures can damage or kill plants that
  are sensitive to cold and damage water pipes. Checking on the 
  elderly and making sure pets are protected from the cold is 
  highly recommended. 

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 5, 2:59 AM PST, 7 minutes earlier.

Area forecast discussion, Dec 5, 2:59 AM PST, 7 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
259 AM PST Tue Dec 5 2017

.SYNOPSIS...Dry weather conditions will likely persist through
all of next week due to a strong ridge of high pressure. Nights
will be very cool through at least midweek, with freezing
temperatures likely in the coldest inland valleys, especially
Tuesday and Wednesday night. Daytime temperatures will gradually
warm through the week.

&&

.DISCUSSION...as of 3:00 AM PST Tuesday...Winds are finally
starting to come down across most of our region, although Mount
Diablo is still gusting over 60 MPH. Due to the trend of lower
speeds, and almost all spots now under 40 MPH, decided to cancel
the wind advisory. For lower elevation locations, temperatures
have been running quite warm for this time of year. Part of the
North Bay are still well into the 50s at this hour due to winds
sticking around 10 MPH. Only part of the CWA seeing cold
temperatures is for southern Monterey County. The freeze warning
remains in effect for the southern parts of Salinas Valley. Will
see many locations there hitting the 20s.

Synoptically the building ridge of high pressure will be the
dominate feature for the rest of the week and possibly the through
all of next week. Daytime temperatures will trend warmer through
the week with widespread 60s and 70s likely by Thursday. Overnight
lows will be on the cool side tomorrow and Wednesday morning due
to the combination of light winds, low humidity readings, and
clear skies. A freeze warning is in effect tomorrow morning for
the southern Salinas valley and the North Bay valleys. In those
spots 20s to lower 30s can be expected. For the remainder of the
CWA, 30s and 40s are more likely.

Still no indication of rain returning to our region any time soon.
16 day forecast from the newest operational GFS has virtually no
precipitation for California, Nevada, and Oregon through December
21st. Due to the strength of the ridge, almost all rainfall will
be focused on Canada and Alaska.

&&

.AVIATION...As of 10:58 PM PST Monday...VFR. Observations from the
North Bay hills/mtns indicate less areal coverage of strong and
gusty NE-E winds relative to mid afternoon. Airport metar obs over
the entire Bay Area show surface winds occasionally decoupling from
gusty N-NE winds aloft which are still mainly persisting over the
East Bay. The WMC-SFO pressure gradient is strong at nearly 13 mb.

A clear sky, radiative cooling tonight into early Tuesday morning
will diminish vertical mixing winds most places, especially wind
sheltered valleys. Low level wind shear remains in 06z tafs for KSTS,
KOAK, KSFO, KLVK, and KSJC until early Tuesday morning. Along the
San Mateo Coast gusty E-NE winds will persist into Tuesday morning,
typically the case in well developed strong offshore flow. Cold air
drainage winds becoming likely in the Santa Clara and Salinas Valleys
late tonight and Tuesday morning. It'll be much less windy most places
Tuesday afternoon into Tuesday night.

NAM MOS guidance forecasts fog at KSTS 09z-18z Tuesday, but it's
not in the taf since the air will remain quite dry. It's possible
NAM MOS may be signaling frost if the wind becomes calm and the air
temperature quickly lowers to the dewpoint temperature (mid 20s).
Both NAM and MAV MOS guidance forecast fog Wednesday morning, in
a similar scenario there may actually be a little better chances
for frost to develop if the wind is calm.

Vicinity of KSFO...VFR with clear skies. High confidence. Low level
wind shear til 12z.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR with clear skies. High confidence. N-NE
winds near 10 knots becoming E-SE tonight.

&&

Here are minimum temperature records and the years they occurred for
this Tuesday and Wednesday.

Location          Tuesday          Wednesday

Healdsburg        26 in 1972       28 in 1909
Santa Rosa        24 in 1972       26 in 1978
Calistoga         18 in 2013       18 in 2013
Kentfield         26 in 2103       28 in 2013
San Rafael        30 in 2013       30 in 2013
Napa              25 in 2013       25 in 2013
San Francisco     40 in 2013       40 in 2013
SFO Airport       31 in 1972       37 in 2013
Half Moon Bay     28 in 2013       31 in 2013
Oakland Airport   28 in 2013       32 in 2005
Richmond          33 in 2013       35 in 2013
Livermore         21 in 1972       26 in 2013
Moffett Field     29 in 2013       33 in 2013
San Jose          29 in 2013       30 in 2013
Gilroy            24 in 2013       25 in 2013

Santa Cruz        28 in 2013       29 in 2013
Salinas           25 in 2013       27 in 2013
Salinas Airport   27 in 2013       30 in 2013
Monterey          31 in 1942       35 in 1942
King City         20 in 1941       21 in 2013

&&

.MARINE...as of 10:09 PM PST Monday...Breezy to locally gusty north
to northeasterly winds will prevail over the coastal waters through
early Tuesday. Winds will be locally strong along the immediate coast
near coastal gaps or passes. The stronger winds will produce fresh
swell. Wind and seas will gradually ease Tuesday and continue through
midweek. Stable high pressure will set up producing periods of east
winds near shore Tuesday morning.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
 .Tday...Freeze Warning...Southern Salinas Valley

&&

PUBLIC FORECAST: Bell
AVIATION: Canepa
MARINE: Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Freeze Warnings in California, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.